|Year : 2021 | Volume
| Issue : 3 | Page : 157-158
Development of cutaneous hyperpigmentation and vitiligo during the recovery period of palmoplantar pustulosis in a patient of synovitis, acne, pustulosis, hyperostosis, and osteitis syndrome: A case report
Mingwei Ma1, Yanying Yu1, Yihan Cao2, Chen Li3
1 Department of general surgery, School of Clinical Medicine, Peking Union Medical College, Beijing, China
2 Department of Radiology, Peking Union Medical College Hospital, Beijing, China
3 Department of Chinese Medicine, Chinese Academy of Medical Sciences and Peking Union Medical College, Peking Union Medical College Hospital, Beijing, China
|Date of Submission||22-Dec-2020|
|Date of Decision||13-May-2021|
|Date of Acceptance||14-May-2021|
|Date of Web Publication||20-Sep-2021|
Prof. Chen Li
Department of Chinese Medicine, Chinese Academy of Medical Sciences and Peking Union Medical College, Peking Union Medical College Hospital, Beijing 100730
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Ma M, Yu Y, Cao Y, Li C. Development of cutaneous hyperpigmentation and vitiligo during the recovery period of palmoplantar pustulosis in a patient of synovitis, acne, pustulosis, hyperostosis, and osteitis syndrome: A case report. Dermatol Sin 2021;39:157-8
|How to cite this URL:|
Ma M, Yu Y, Cao Y, Li C. Development of cutaneous hyperpigmentation and vitiligo during the recovery period of palmoplantar pustulosis in a patient of synovitis, acne, pustulosis, hyperostosis, and osteitis syndrome: A case report. Dermatol Sin [serial online] 2021 [cited 2021 Dec 6];39:157-8. Available from: https://www.dermsinica.org/text.asp?2021/39/3/157/326265
The authors Mingwei Ma and Yanying Yu contributed equally to this paper
The term “synovitis, acne, pustulosis, hyperostosis, and osteitis (SAPHO)” was introduced in 1987 to name a possible new rare entity with the main symptoms of SAPHO. The typical skin manifestations of SAPHO syndrome include palmoplantar pustulosis (PPP) and severe acne, which can be important for establishing the diagnosis. However, the coexistence of vitiligo and PPP in SAPHO syndrome has not been reported. Here, we report a case of SAPHO syndrome with special skin changes.
A 47-year-old woman presented with PPP and pain in the left sternoclavicular joint. The patient had not previously experienced skin irritation. She developed PPP in 2002, with well-demarcated erythema and desquamation near the pustules on the bilateral palms and soles. The skin lesions improved with topical steroids and oral tripterygium glycosides, which was discontinued due to amenorrhea, a known adverse effect of this drug. The rashes recurred thereafter.
In January 2011, the patient complained of pain in the bilateral sternoclavicular and shoulder joints. In 2013, she came to the Peking Union Medical College Hospital for medical care. On physical examination, itchy pustules in the palmoplantar regions were noticed, with crusts and scales in the soles. The erythrocyte sedimentation rate and C-reactive protein levels were normal; the patient was negative for rheumatoid factor, HLA-B27, and antinuclear antibody. The patient denied any history of tuberculosis, rheumatoid arthritis, autoimmune thyroiditis, inflammatory bowel disease, or malignancies. She reported no fever, night sweating, or chronic cough. Considering the co-occurrence of PPP and characteristic osteoarticular findings in the anterior chest wall [Figure 1], a diagnosisof SAPHO syndrome was made.
|Figure 1: Two osteoarticular signs of synovitis, acne, pustulosis, hyperostosis, and osteitis syndrome in this case. (a) Hot spots in the bilateral 1st ribs and left sternoclavicular joints, none scan, 2013; (b) Redness of the left sternoclavicular joint, 2013.|
Click here to view
Antibiotics such as tetracyclines are thought to be a potential treatment for SAPHO syndrome considering their possible infectious etiology.,, The treatment of minocycline (100 mg daily) was started in May 2013, immunosuppressants and related biologics were not used at that time, and the PPP ameliorated 1½ months later [Figure 1]. After a 3-month's treatment, generalized muddy-brown hyperpigmentation was observed involving the face, trunk, and limbs. Meanwhile, scattered depigmented patches were noted on the bilateral feet, ankles, shanks, and hands. The diagnosis of vitiligo was established by a dermatologist in September 2013. The vitiligo lesions did not occur at previously involved area of PPP, vitiligo occurs on the wrist and the surface of the foot.
The pustules recurred in January 2014, and minocycline was administered for another 3 months. The skin lesions of both hands in March 2014 are shown in [Supplementary Figure 1]. At the last follow-up in February 2017, the patient reported that the PPP started to resolve in April 2014, and the bone pain had been greatly relieved. However, the vitiligo was slowly spreading, which bothered her greatly.
It has been reported that minocycline could ameliorate the severe inflammation of SAPHO syndrome. In this case, both the cutaneous and articular symptoms lessened after treatment with minocycline. However, it was not expected that generalized hyperpigmentation and vitiligo would develop while the pustules resolved. We have not found any published articles reporting that minocycline could contribute induce vitiligo development.
The reported cumulative dose of minocycline needed to develop discoloration is approximately 70 g–100 g, but the cumulative dose in this case was no more than 20 g. Therefore, it is difficult to validate the cause of hyperpigmentation, and many other possible reasons need to be excluded. According to the patient's history and medications, minocycline may be the most likely reason for hyperpigmentation.
The depigmented patches arose after the first 3 month treatment period with minocycline. Therefore, it seemed more likely that vitiligo coincidentally existed together with PPP and related to PPP. Vitiligo is an autoimmune disease of the skin due to the loss of pigment-producing melanocytes. Some literature also suggests that interleukin-17 is significantly correlated with autoimmune vitiligo and may be an integral factor in its progression and severity. Unfortunately, this case report did not use Th17 inhibitor and the cytokine profile has not been studied in this patient. Although the underlying mechanism is unclear, the skin changes of this SAPHO patient need to be considered and require further study.
In conclusion, we reported a case of SAPHO syndrome with special skin changes.
Ethical approval and declaration of patient consent
The study protocol was approved by the committee on human research of Peking Union Medical College Hospital, Beijing, China (approval number: ZS-944).
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that her name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
This work was financed by the National Key Research and Development Program of China (No. 2016YFC091500) and the Capital Medical Research and Development Fund (No. 2016-4-40112). National Nature Science Foundation of China(Grant No.82074246).
Conflicts of interest
There are no conflicts of interest.
| References|| |
Chamot AM, Benhamou CL, Kahn MF, Beraneck L, Kaplan G, Prost A. Acne-pustulosis-hyperostosis-osteitis syndrome. Results of a national survey. 85 cases. Rev Rhum Mal Osteoartic 1987;54:187-96.
Nguyen MT, Borchers A, Selmi C, Naguwa SM, Cheema G, Gershwin ME. The SAPHO syndrome. Semin Arthritis Rheum 2012;42:254-65.
Colina M, Trotta F. Antibiotics may be useful in the treatment of SAPHO syndrome. Jpn J Rheumatol 2014;24:697-8.
Colina M, Lo Monaco A, Khodeir M, Trotta F. Propionibacterium acnes and SAPHO syndrome: A case report and literature review. Clin Exp Rheumatol 2007;25:457-60.
Takizawa Y, Murota A, Setoguchi K, Suzuki Y. Severe inflammation associated with synovitis, acne, pustulosis, hyperostosis, osteitis (SAPHO) syndrome was markedly ameliorated by single use of minocycline. Mod Rheumatol 2014;24:1015-8.
Nisar MS, Iyer K, Brodell RT, Lloyd JR, Shin TM, Ahmad A. Minocycline-induced hyperpigmentation: Comparison of 3 Q-switched lasers to reverse its effects. Clin Cosmet Investig Dermatol 2013;6:159-62.
Yen H, Chi CC. Association between psoriasis and vitiligo: A systematic review and meta-analysis. Am J Clin Dermatol 2019;20:31-40.
Singh RK, Lee KM, Vujkovic-Cvijin I, Ucmak D, Farahnik B, Abrouk M, et al.
The role of IL-17 in vitiligo: A review. Autoimmun Rev 2016;15:397-404.